Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Dec 9, 2017, 1:21 PM EST for Berrien County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2017, 1:21 PM EST (18:21 UTC)
- Expired
- Dec 9, 2017, 1:45 PM EST
- In force
- 24 min
- Issued by
- NWS Northern Indiana
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WWUS83 KIWX 091821
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
121 PM EST SAT DEC 9 2017
INZ003-004-MIZ077-091845-
La Porte-St. Joseph-Berrien-
121 PM EST SAT DEC 9 2017
...A DANGEROUS SNOW SQUALL WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES...
At 118 PM EST/1218 PM CST/, a dangerous snow squall was located near
Shorewood-Tower Hill, or 14 miles southwest of St. Joseph, moving
southeast at 15 mph. Brief whiteout conditions can be expected with
these snow squalls. The strongest snow squall will impact Harbert,
Turner Shore, and Three Oaks Michigan as well as Interstate 94
in Michigan between mile markers 5 and 14.
Locations impacted include...
Michigan City, La Porte, Bridgman, New Buffalo, New Carlisle, Three
Oaks, Long Beach, Shorewood-Tower Hill, Shorewood-Tower
Hills-Harbert, Dayton, Galien, Michiana Shores, Grand Beach,
Michiana, Union Pier, Glendora, New Troy, Harbert, Sawyer and
Lakeside In Berrien County.
This includes the following highways...
Interstate 80 in Indiana between mile markers 47 and 69.
Interstate 94 in Indiana between mile markers 40 and 45.
Interstate 94 in Michigan between mile markers 0 and 19.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4193 8670 4198 8667 4203 8659 4175 8634
4159 8672 4180 8693
TIME...MOT...LOC 1818Z 337DEG 12KT 4193 8667
$$
FISHERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Dec 9, 12:50 PM EST, 31 minutes earlier.
Area forecast discussion, Dec 9, 12:50 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1250 PM EST Sat Dec 9 2017
.SYNOPSIS...
Issued at 442 AM EST Sat Dec 9 2017
Light snow will continue across the area through early this
afternoon as a clipper system moves through the region. Most
locations will likely receive between 1 and 2 inches of
accumulation, though lower amounts are possible southeast of US
24. Heavy lake effect snow is then expected to impact portions of
northwest Indiana and far southwest Lower Michigan through this
evening. Snow totals are expected to exceed 6 inches in favored
lake effect snow belts. This accumulation, gusty winds, and
intense snowfall rates will lead to difficult travel conditions in
these areas. Cold and remaining active otherwise through next
week as several more clipper systems bring additional snow
chances.
&&
.UPDATE...
Issued at 918 AM EST Sat Dec 9 2017
Forecast still in good shape this morning with only minor
adjustments made to grids today. Weak sfc reflection over se Lake
MI will finally release ese later this morning/afternoon allowing
for more squally/cellular lake effect snow showers (with meso
vorts) to finally transition to a more impressive single band
this afternoon into early this evening. Latest HRRR/NAM/RAP
iterations, along with latest mosaic radar trends, are lining up
quite well with inherited grids/headlines. So, again, no major
changes to the fcst at this time.
&&
.SHORT TERM...(Today and Tonight)
Issued at 442 AM EST Sat Dec 9 2017
Nothing is easy with lake effect snow and this case is no
exception. Still looks like a dominant band will develop today but
hires models have various solutions for where it will set up.
This is mainly due to a more westward shift in surface low track
and potential for several mesovortices leading to a wavy dominant
band.
Main short wave trough dropping through the western Great Lakes
early this morning with digging 100 kt jet streak. Left front quad
has finally intersected modest low level isentropic lift and weak
theta e axis nosing into the west. Regional radar mosaic shows
expanding returns in warm air advection region but very dry lower
levels as seen on KILX and KDVN 00z soundings has slowed low level
saturation, especially south and east. Surface obs starting to
indicate low level saturation and expect light snow to continue
expanding slowly east. Main frontal boundary upstream across IL also
has a narrow axis of stronger returns so expect a burst of snow as
this boundary crosses the area as well. Scattered snow showers and
flurries then expected through the day as upper trough rotates
through with steep lapse rates and cold air advection.
Lake effect event remains complicated as higher resolution models
are now taking surface low on a more southerly track down the
eastern side of Lake Michigan which is further west than previous
model runs. Surface low sticking closer to sensible/latent heat
fluxes off of warmer waters versus following synoptic scale trough
further inland. Will likely see an elongated area of low pressure
as synoptic trough slides southeast and mesoscale low hangs back
near shoreline. This will likely aid in mesovort generation this
morning with cyclonic low level flow combined with shoreline
curvature and frictional forces. Several hires models picking up
on this and result is a slower and more transitory/wavy band this
morning before trailing single band becomes dominant per typical
type VI band evolution.
Models have also trended a bit warmer with low level thermal fields
as sfc-850mb delta Ts now only expected to reach mid or upper teens
through entire event and 0-2km thetaE lapse rates now only reach -2
k/km this afternoon and early evening, which is weaker than previous
runs but still sufficient for a dominant single band. Snowfall rates
of 1 to 2 inches per but hour remain possible, especially this
afternoon.
Little change made to overall expected amounts but last few runs of
RUC and HRRR advertise some healthy QPF amounts between a half
inch and three quarters of an inch reaching well inland across
eastern Starke and western Marshall counties. Given this inland
reach coupled with strong afternoon winds have added Starke and
Marshall counties to warning with potential for 5 to 7 inches and
a lot of blowing snow creating hazardous impacts. If these
solutions are correct, Elkhart and Kosciusko counties may miss out
on most lake effect this afternoon. However, morning snow and
possibility of band sliding back east this evening warrants
keeping advisory in place for now.
&&
.LONG TERM...(Sunday through Friday)
Issued at 442 AM EST Sat Dec 9 2017
Primary focus has been with ongoing event and impacts so much of
the long term period has been left in the hands of populated
blends. Few changes really from previous forecast with persistent
pattern of fast moving clipper systems followed by lake effect
snow across the north and northwest through the upcoming week.
Most models are keeping the surface lows north of our area with
each system and this would keep our system snow amounts on the
lighter side. Potential for moderate to heavy lake effect snow
continues in the wake of each clipper and have likely pops to
account for this. Medium range models are indicating a moderating
trend by next weekend into the following week as strong Pacific
jet energy breaks down western ridge leading to more of a zonal
flow across the central CONUS.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM EST Sat Dec 9 2017
TAF focus on next 6 hours handling strong snow band that is
starting to leave KSBN with a mesolow upstream sending another NW
to SE oriented band back into the airport. Site has been at 1/4sm
for about an hour and expect slight improvement (which may be
brief) as aforementioned second band moves in. Radar returns not
as high at this time as current band but vsby of 1/2sm or less at
times can be expected. Have maintained temp group for now with
1/2sm, as there is no way to handle the highly variable vsbys with
these bands. Confidence in location and timing of main dominant
band of snow low given mentioned mesoscale features. Winds will
start out on the lighter side if not calm briefly as low passes
over KSBN, then will rapidly increase from the NW causing blowing
and drifting snow as well as continued snowshowers into this
evening.
At KFWA same band impacting KSBN will move towards the site and
cause some impacts, although hopefully in a somewhat weaker state.
Will monitor trends, but keep things somewhat optimistic. Once
this feature passes, airport may end up with little additional
activity. Will address that in the coming hours.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until midnight EST /11 PM CST/ tonight for
INZ003-004-012-014.
Lakeshore Flood Advisory until midnight CST tonight for INZ003.
Winter Weather Advisory until 7 PM CST this evening for INZ013.
Winter Weather Advisory until midnight EST tonight for INZ005-
015-016.
MI...Winter Storm Warning until midnight EST tonight for MIZ077.
Lakeshore Flood Advisory until 1 AM EST Sunday for MIZ077.
Winter Weather Advisory until midnight EST tonight for MIZ078.
OH...NONE.
LM...Gale Warning until 10 PM EST this evening for LMZ043-046.
&&
UPDATE...Steinwedel
SYNOPSIS...MCD
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 9, 5:03 AM EST, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 503 AM EST Sat Dec 9 2017 INZ003-004-012-014-MIZ077-101015- La Porte-St. Joseph IN-Starke-Marshall-Berrien- 503 AM EST Sat Dec 9 2017 /403 AM CST Sat Dec 9 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Heavy lake effect snow and strong northwest winds of 20 to 35 mph will lead to dangerous conditions today and tonight. A Winter Storm Warning is in effect. Check WSWIWX for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A clipper system may bring additional snow and impacts to travel Monday into Tuesday followed by more lake effect snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ005-015-016-MIZ078-101015- Elkhart-Fulton IN-Kosciusko-Cass MI- 503 AM EST Sat Dec 9 2017 This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Light to moderate snow combined with northwest winds of 15 to 30 mph will create hazardous conditions today into tonight. A Winter Weather Advisory is in effect. Check WSWIWX for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A clipper system may bring additional snow and impacts to travel Monday into Tuesday followed by more lake effect snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-013-017-018-020-022>027-032>034-MIZ079>081-OHZ001-002-004- 005-015-016-024-025-101015- Lagrange-Steuben-Noble-De Kalb-Pulaski-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 503 AM EST Sat Dec 9 2017 /403 AM CST Sat Dec 9 2017/ This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...Today and Tonight Periods of light snow this morning into the afternoon may create slick travel conditions. Snow totals will generally range from an inch or less south of US highway 24 to between 1 and 3 inches across northeast Indiana and southern Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another system may bring additional light snow and impacts to travel Monday into Tuesday...mainly along and north of US 30. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-101015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 503 AM EST Sat Dec 9 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft are expected today and tonight. Gale force winds are expected from mid morning to around midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Conditions hazardous to small craft are expected for much of this period. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Dec 9, 12:57 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1257 PM EST SAT DEC 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM SNOW KENDALLVILLE 41.44N 85.26W
12/09/2017 M0.5 INCH NOBLE IN TRAINED SPOTTER
&&
CRLocal storm report, Dec 9, 1:01 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
101 PM EST SAT DEC 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM SNOW NAPPANEE 41.45N 85.98W
12/09/2017 M2.5 INCH ELKHART IN TRAINED SPOTTER
&&
CRSpecial weather statement, Dec 9, 1:15 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
115 PM EST SAT DEC 9 2017
INZ004-005-008-014>016-023-024-091845-
Wabash-Miami-Noble-St. Joseph-Kosciusko-Marshall-Fulton-Elkhart-
115 PM EST SAT DEC 9 2017
...A DANGEROUS SNOW SQUALL WILL AFFECT SOUTHWESTERN ELKHART...WESTERN
WABASH...SOUTHEASTERN ST. JOSEPH...NORTHEASTERN FULTON...KOSCIUSKO...
NORTHERN MIAMI AND EASTERN MARSHALL COUNTIES...
At 114 PM EST, a dangerous snow squall was located from Bremen,
Indiana to Milford to Akron moving southeast at 25 mph. Rapidly
changing visibilities with brief whiteout conditions can be expected
with this band, along with a quick 1 to 2 inches of snow in an hour.
Locations impacted include...
Warsaw, Peru, Wabash, Nappanee, Rochester, North Manchester, Winona
Lake, Bremen, Syracuse, Bourbon, Wakarusa, Argos, Milford, Akron,
North Webster, Pierceton, Mentone, Mexico, Locke and Walnut.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4080 8614 4097 8616 4126 8627 4148 8628
4163 8619 4137 8558 4130 8561 4130 8565
4119 8565 4118 8569 4110 8569 4063 8587
TIME...MOT...LOC 1814Z 305DEG 21KT 4080 8579
FISHERLocal storm report, Dec 9, 1:17 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
117 PM EST SAT DEC 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM SNOW GRANGER 41.74N 86.14W
12/09/2017 M3.3 INCH ST. JOSEPH IN BROADCAST MEDIA
&&
CRLocal storm report, Dec 9, 1:21 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 PM EST SAT DEC 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM SNOW 1 SW PLYMOUTH 41.34N 86.33W
12/09/2017 M2.0 INCH MARSHALL IN PUBLIC
&&
CRSpecial weather statement, Dec 9, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
121 PM EST SAT DEC 9 2017
INZ003-004-MIZ077-091845-
La Porte-St. Joseph-Berrien-
121 PM EST SAT DEC 9 2017
...A DANGEROUS SNOW SQUALL WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES...
At 118 PM EST/1218 PM CST/, a dangerous snow squall was located near
Shorewood-Tower Hill, or 14 miles southwest of St. Joseph, moving
southeast at 15 mph. Brief whiteout conditions can be expected with
these snow squalls. The strongest snow squall will impact Harbert,
Turner Shore, and Three Oaks Michigan as well as Interstate 94
in Michigan between mile markers 5 and 14.
Locations impacted include...
Michigan City, La Porte, Bridgman, New Buffalo, New Carlisle, Three
Oaks, Long Beach, Shorewood-Tower Hill, Shorewood-Tower
Hills-Harbert, Dayton, Galien, Michiana Shores, Grand Beach,
Michiana, Union Pier, Glendora, New Troy, Harbert, Sawyer and
Lakeside In Berrien County.
This includes the following highways...
Interstate 80 in Indiana between mile markers 47 and 69.
Interstate 94 in Indiana between mile markers 40 and 45.
Interstate 94 in Michigan between mile markers 0 and 19.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4193 8670 4198 8667 4203 8659 4175 8634
4159 8672 4180 8693
TIME...MOT...LOC 1818Z 337DEG 12KT 4193 8667
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 4:07 AM EST | Lakeshore Flood Advisory | IWX | 18 hr | |
| Dec 9, 11:26 AM EST | Special Weather Statement | IWX | Saint Joseph, Starke | 19 min |
| Dec 9, 11:45 AM EST | Special Weather Statement | IWX | Fulton, Marshall, Saint Joseph, Starke | 30 min |
| Dec 9, 12:15 PM EST | Special Weather Statement | IWX | Elkhart, Fulton, Marshall, Saint Joseph | 30 min |
| Dec 9, 12:46 PM EST | Special Weather Statement | IWX | Fulton, Kosciusko, Marshall, Saint Joseph | 29 min |
| Dec 9, 1:15 PM EST | Special Weather Statement | IWX | Kosciusko, Marshall, Miami, Wabash | 30 min |
| Dec 9, 1:36 PM EST | Special Weather Statement | IWX | Kosciusko, Wabash | 24 min |
| Dec 9, 2:04 PM EST | Special Weather Statement | IWX | LaPorte, Starke | 26 min |
| Dec 9, 2:38 PM EST | Special Weather Statement | IWX | Fulton, LaPorte, Marshall, Miami, Pulaski, Starke and 1 more | 22 min |
| Dec 9, 3:36 PM EST | Special Weather Statement | IWX | Fulton | 24 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.